Try it
General Medicine · Gastroenterology: Clostridioides difficile infection
Sample itemA 70-year-old woman who received ceftriaxone for pneumonia a week ago has 8 watery stools daily and a white cell count of 18,000 per mm3. Stool C. difficile toxin is positive and creatinine is 1.2 mg/dL. Which treatment is appropriate along with stopping the inciting antibiotic?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Oral vancomycin
C. difficile colitis follows disruption of gut flora by antibiotics. Oral vancomycin (or fidaxomicin) is the recommended therapy, because it reaches high intraluminal concentrations. Intravenous vancomycin is not excreted into the colon, and antimotility drugs risk toxic megacolon.
Option by option
A. Oral ciprofloxacin
Fluoroquinolones predispose to C. difficile infection and do not treat it.
B. Intravenous vancomycin
Intravenous vancomycin is not secreted into the gut lumen in useful concentrations.
C. Loperamide
Loperamide slows the transit of toxin and can precipitate toxic megacolon.
D. Oral vancomycin (correct)
Correct. Oral vancomycin achieves high colonic levels and is recommended.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…